Alert archive / Colorado / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 33, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at May 29, 2020, 5:27 PM MDT for Arapahoe County, Colorado. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 29, 2020, 5:27 PM MDT (23:27 UTC)
- Expired
- May 29, 2020, 6:01 PM MDT
- In force
- 34 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Arapahoe County, CO
The radar
The Denver radar (KFTG), 15 km from the middle of the area, began a volume at 23:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 11.5 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1015 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 0 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
579
WUUS55 KBOU 292327
SVRBOU
COC005-300015-
/O.NEW.KBOU.SV.W.0033.200529T2327Z-200530T0015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Denver CO
527 PM MDT Fri May 29 2020
The National Weather Service in Denver Colorado has issued a
* Severe Thunderstorm Warning for...
Central Arapahoe County in northeastern Colorado...
* Until 615 PM MDT.
* At 527 PM MDT, a severe thunderstorm was located near Arapahoe
Park, or 17 miles east of Denver, moving east at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees. Hail damage to
vehicles is expected.
* Locations impacted include...
Southeastern Aurora and Arapahoe Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3965 10471 3974 10458 3974 10456 3959 10437
3957 10465
TIME...MOT...LOC 2327Z 254DEG 14KT 3964 10463
HAIL...1.00IN
WIND...60MPH
$$
DANKERS1 follow-up statement
965
WWUS55 KBOU 300001
SVSBOU
Severe Weather Statement
National Weather Service Denver CO
601 PM MDT Fri May 29 2020
COC005-300009-
/O.CAN.KBOU.SV.W.0033.000000T0000Z-200530T0015Z/
Arapahoe CO-
601 PM MDT Fri May 29 2020
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL ARAPAHOE COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and will be moving out of the warned area. Therefore, the
warning has been cancelled. However, gusty winds and heavy rain are
still possible with this thunderstorm as it moves eastward over
central and eastern Arapahoe County.
LAT...LON 3965 10471 3974 10458 3974 10456 3959 10437
3957 10465
TIME...MOT...LOC 2357Z 254DEG 14KT 3968 10447
$$
DANKERSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 2:36 PM MDT, 2 hours 51 minutes earlier.
Area forecast discussion, May 29, 2:36 PM MDT, 2 hours 51 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 236 PM MDT Fri May 29 2020 .SHORT TERM...(This evening through Saturday) Issued at 230 PM MDT Fri May 29 2020 Isolated to scattered showers and storms have been developing over the mountains and foothills. There's still some convective inhibition (CIN) on the plains, but we should be able to reach convective temps (about 87F) by late afternoon with a fair amount of sunshine. Thus, we expect a few showers/storms to be able to work off the higher terrain and onto the adjacent plains through early evening. Mixed layer CAPE is only around 500 j/kg, so most storms will only produce a brief period of heavy rain and gusty winds up to 35 mph. Small hail would be possible from a stronger storm. Those should settle down and eventually end by late evening. Saturday should shape up to be a more active weather day. The mid and upper level moisture is expected to remain in place with 700-500 mb specific humidity in the 4-6 g/kg range. A weak cool front will back across the plains in the morning, but overall there does not appear to be much change in the low level moisture field. The cooler air will add more stability, so it will likely take most of the afternoon before convection is able to sustain itself on the plains. We'll keep the higher PoPs in/near the Front Range mountains and foothills for the afternoon hours, although we should see better coverage than today. Storm intensity will also be greater as mixed layer CAPEs are suggested to bump into the 1000-1400 J/kg range. Therefore, expect stronger storms with more rainfall, but most if not all should stay below severe limits given relatively warm air aloft and weak vertical wind shear profile. .LONG TERM...(Saturday night through Friday) Issued at 128 PM MDT Fri May 29 2020 Upper ridge of high pressure over Colorado Saturday night with an embedded wave cutting through the ridge. Will continue with chance pops Saturday evening, though higher chances over the Palmer Divide region which is where models are focusing storms. Given the wave over us, storms/showers may last well into the night over the far plains. Ridge slowly shifts east of Colorado by later Sunday while thermal ridge just west of us as 700mb temperatures climb to around +15c. This will put daytime temperatures into the mid/upper 80s across the plains and 60s/70s in the mountains. Slight drier Sunday, but still enough moisture in the southwest flow for at least isolated late day showers/storms, with best coverage expected in the mountains and adjacent plains. The upcoming week will feature a continued southwest flow aloft with an upper trof off the Southern California coast and the high pressure ridge over the central plains. This will continue to steer moisture into the area while temperatures remain above normal for this time of year. Expect a chance of late day showers/storms, again especially in the mountains and higher terrain areas. By late in the week there are some hints that the California low will eject into the desert southwest, but long range model consensus is quite varied. Could see some slight cooling on Wednesday with passage of a weak cold front and upper disturbance from our north. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 230 PM MDT Fri May 29 2020 There is a 30% chance of a storm affecting the Front Range TAF sites 22Z-03Z, with gusty winds to around 30 knots the main threat. After 03Z-04Z, we'll see the airmass stabilize with partly cloudy skies (VFR) and fairly normal diurnal wind patterns. Those conditions will persist into Saturday afternoon, although there would be a small threat of a lower stratus deck and ILS landings Saturday morning behind a weak front. Main focus for Saturday will be an increase in shower/storm coverage with possible visibility restrictions and gusty winds to around 35 knots. Main time for that would be after 21Z, and perhaps as late as 00Z at KDEN. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Barjenbruch LONG TERM...Entrekin AVIATION...Barjenbruch
Hazardous weather outlook, May 29, 10:14 AM MDT, 7 hours 13 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1014 AM MDT Fri May 29 2020 COZ030>051-301615- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1014 AM MDT Fri May 29 2020 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Scattered showers and thunderstorms will develop over the mountains and foothills by early afternoon and then spread east onto the I-25 Corridor and adjacent plains this afternoon and evening. Stronger storms will be capable of producing brief heavy rain, small hail, and wind gusts to 35 mph. .DAYS TWO THROUGH SEVEN...Saturday through Thursday There will be a chance of afternoon and evening showers and thunderstorms over the mountains and foothills each day, with lesser chances out on the plains. The storms are expected to be most numerous on Saturday, when there is a threat of heavy rain. A few strong storms are possible each day, but the threat of severe thunderstorms is low through the extended. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated today or tonight.
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 7:27 PM MDT | Special Weather Statement | BOU | Park | 33 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.